Alert archive / Alabama / Tornado Warnings in 2015

Tornado Warning 4, NWS Huntsville, AL

April 3, 2015DeKalb County, Alabama

NWS Huntsville, AL issued this tornado warning at Apr 3, 2015, 9:10 PM CDT for DeKalb County, Alabama. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2015, 9:10 PM CDT (02:10 UTC)
Expired
Apr 3, 2015, 9:21 PM CDT
In force
11 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County DeKalb County, AL

The radar

The Northeast Alabama radar (KHTX), 51 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 3, 6:48 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2015-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2015-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2692 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

287 
WFUS54 KHUN 040210
TORHUN
ALC049-040245-
/O.NEW.KHUN.TO.W.0004.150404T0210Z-150404T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
910 PM CDT FRI APR 3 2015

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN DEKALB COUNTY IN NORTHEASTERN ALABAMA...

* UNTIL 945 PM CDT
    
* AT 910 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR IDER...OR 9 MILES SOUTH OF TRENTON...
  MOVING EAST AT 40 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHEASTERN DEKALB COUNTY...INCLUDING THE FOLLOWING LOCATIONS...
  SULPHER SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3466 8564 3466 8565 3483 8559 3483 8558
      3464 8553 3462 8554
TIME...MOT...LOC 0210Z 279DEG 36KT 3474 8556 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

SL.77
1 follow-up statement
119 
WWUS54 KHUN 040221
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
921 PM CDT FRI APR 3 2015

ALC049-040231-
/O.CAN.KHUN.TO.W.0004.000000T0000Z-150404T0245Z/
DEKALB AL-
921 PM CDT FRI APR 3 2015

...THE TORNADO WARNING FOR NORTHEASTERN DEKALB COUNTY IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT DEKALB COUNTY. 
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE 
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3466 8564 3466 8565 3483 8559 3483 8558
      3464 8553 3462 8554
TIME...MOT...LOC 0216Z 279DEG 36KT 3449 8585 

$$

SL.77

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Apr 3, 7:04 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Apr 3, 7:04 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
704 PM CDT FRI APR 3 2015

.MESOSCALE UPDATE...
SUPERCELL CONVECTION HAS TAKEN SHAPE ALONG THE BROKEN LINE FROM
SOUTHERN MIDDLE TN INTO NERN MS. CELLS ARE EXHIBITING MESOVORTICES IN
SRN TN WITH A SELY STORM MOTION ENHANCING SR-INFLOW. KHTX VWP IS
SHOWING A CURVED HODOGRAPH WITH 4-6KFT WINDS OF 40-50KT. 1KM SRH
VALUES OF 150-200 M2/S2 ARE NOTED IN SPC MESOANALYSIS ACROSS NERN AL
INTO TN ALONG THE CUMBERLAND PLATEAU. LINE IS MOVING INTO RELATIVE
INSTABILITY/ML CAPE AXIS IN NRN/NERN AL, SO EXPECT INTENSIFICATION,
AT LEAST TEMPORARILY, ALTHOUGH LOSS OF SOLAR HEATING MAY TEMPER THIS
TREND LATER THIS EVENING. AWAITING UAH SWIRLL BALLOON RELEASE TO
SUPPLEMENT 00Z RAOBS TO GET A BETTER HANDLE ON NEAR STORM
ENVIRONMENT. AN ISOLATED TORNADO REMAINS POSSIBLE, WITH A GREATER
RISK OF DAMAGING WINDS AND LARGE HAIL. THANKS TO SPC FOR COORDINATION
OF THE SVR TSTM WATCH.

KULA

&&

.AVIATION...
/ISSUED 648 PM CDT FRI APR 3 2015/
FOR 00Z TAFS...
AS OF 2340Z...A COLD FRONT WAS ENTERING THE FORECAST AREA. THE FRONT
WAS ACCOMPANIED WITH NUMEROUS SHOWERS/THUNDERSTORMS. SOME OF THE
STORMS COULD BECOME SEVERE...WITH WIND GUSTS OVER 50KT AND OR LARGE
HAIL. A THREAT OF SEVERE WEATHER WILL DIMINISH AS THE BOUNDARY PASSES
TO THE EAST. WSW WINDS EAST OF THE FRONT WILL BECOME NW 10G20KT...
THEN GRADUALLY DIMINISH TO AROUND 10KT AFTER MIDNIGHT. RAIN ACTIVITY
WILL END FROM WEST TO EAST AFTER MIDNIGHT. MVFR...AND SOMETIMES
LOWER CIG/VIS VALUES WILL BECOME VFR BEFORE DAYBREAK SAT.

RSB

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 3, 5:36 PM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
536 PM CDT FRI APR 3 2015

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
536 PM CDT FRI APR 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

A RISK OF SEVERE THUNDERSTORMS STILL EXISTS THIS EVENING AS A COLD
FRONT DROPS SOUTHEAST THROUGH THE REGION. A BROKEN LINE OF
THUNDERSTORMS WILL MOVE BRISKLY THROUGH THE AREA AHEAD OF THE FRONT
PRODUCING STRONG TO SEVERE STORMS. DAMAGING WINDS AND LARGE HAIL
ARE THE MAIN HAZARDS AT THIS TIME.

THE STORMS SHOULD AFFECT AREAS FROM SOUTHERN MIDDLE TENNESSEE INTO
NORTHWEST ALABAMA BETWEEN 6 PM AND 9 PM...AND THE REST OF NORTH
CENTRAL AND NORTHEAST ALABAMA BETWEEN 8 PM AND 11 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

PATCHY FROST IS POSSIBLE ACROSS SOUTHERN MIDDLE TENNESSEE BY EARLY
SUNDAY MORNING.

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE REGION LATE SUNDAY
NIGHT AND PERSIST EACH DAY NEXT WEEK AS A MORE ACTIVE WEATHER PATTERN
BECOMES ESTABLISHED.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
POSSIBLE THIS EVENING.

In the hours before

Local storm report, Apr 3, 8:33 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
833 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     4 ENE HAZEL GREEN       34.96N 86.52W
04/03/2015                   MADISON            AL   FIRE DEPT/RESCUE

            TREE DOWN AT BOLES ROAD JUST WEST OF GREENVILLE PIKE.

0753 PM     TSTM WND DMG     1 ENE HARVEST           34.86N 86.74W
04/03/2015                   MADISON            AL   FIRE DEPT/RESCUE

            TREE DOWN ON HARVEST ROAD AT THE JUCTION OF W.
            HIGHLANDER.

0757 PM     TSTM WND DMG     5 SE HARVEST            34.80N 86.69W
04/03/2015                   MADISON            AL   FIRE DEPT/RESCUE

            TREE DOWN ON PEBBLESTONE DRIVE.

&&

JCHACE
Local storm report, Apr 3, 8:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
838 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     ATHENS                  34.79N 86.96W
04/03/2015                   LIMESTONE          AL   NEWSPAPER

            TREE DOWN ON ELKTON STREET IN ATHENS. TIME ESTIMATED BY
            RADAR.

&&

JCHACE
Local storm report, Apr 3, 8:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
848 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     4 WSW MERIDIANVILLE     34.83N 86.64W
04/03/2015                   MADISON            AL   FIRE DEPT/RESCUE

            TREE DOWN AT PULASKI PIKE AND OPPORTUNITY BLVD JUST NORTH
            OF THE TOYOTA PLANT.

&&

JCHACE
Local storm report, Apr 3, 8:57 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
857 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     WSW CLOVERDALE          34.94N 87.77W
04/03/2015                   LAUDERDALE         AL   EMERGENCY MNGR

            *** 1 FATAL *** A FATALITY OCCURRED ALONG HWY 157 IN
            CLOVERDALE AFTER A VEHICAL STRUCK A FALLEN TREE.

&&

JCHACE
Local storm report, Apr 3, 9:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
905 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0903 PM     HAIL             CULLMAN                 34.17N 86.84W
04/03/2015  E1.00 INCH       CULLMAN            AL   PUBLIC

&&

JCHACE
Local storm report, Apr 3, 9:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
907 PM CDT FRI APR 03 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND DMG     4 NNE ATHENS            34.86N 86.93W
04/03/2015                   LIMESTONE          AL   EMERGENCY MNGR

            A FEW TREES AND POWERLINES WERE DOWN ON HAYES MILL ROAD
            NEAR PINEY CHAPEL.

&&

JCHACE

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 7:11 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison34 min
Apr 3, 7:27 PM CDTTornado WarningHUNMadison33 min
Apr 3, 7:29 PM CDTSevere Thunderstorm WarningHUNLimestone, Madison46 min
Apr 3, 7:41 PM CDTSevere Thunderstorm WarningHUNFranklin, Lawrence34 min
Apr 3, 7:54 PM CDTTornado WarningHUNMadison36 min
Apr 3, 7:59 PM CDTSevere Thunderstorm WarningHUNJackson, Madison31 min
Apr 3, 8:20 PM CDTSevere Thunderstorm WarningHUNJackson, Madison40 min
Apr 3, 8:26 PM CDTTornado WarningHUNJackson34 min
Apr 3, 8:29 PM CDTSevere Thunderstorm WarningHUNMadison, Marshall, Morgan31 min
Apr 3, 8:52 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson23 min
Apr 3, 8:52 PM CDTSevere Thunderstorm WarningHUNCullman53 min
Apr 3, 8:54 PM CDTSevere Thunderstorm WarningHUNDeKalb, Jackson, Madison, Marshall36 min
Apr 3, 9:26 PM CDTSevere Thunderstorm WarningHUNDeKalb34 min
Apr 3, 9:32 PM CDTTornado WarningHUNDeKalb28 min
Apr 3, 9:43 PM CDTTornado WarningHUNDeKalb12 min
Apr 4, 2:36 PM CDTFrost AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more16 hr

Nearby

Tornado Warnings in Alabama, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.